Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

May 19, 2021Kinney County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 19, 2021, 2:34 PM CDT for Kinney County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 2:34 PM CDT (19:34 UTC)
Expired
May 19, 2021, 3:15 PM CDT
In force
41 min
Issued by
NWS Austin/San Antonio, TX

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 61 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.6 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2034 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

420 
WWUS84 KEWX 191934
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
234 PM CDT Wed May 19 2021
 
TXZ183-192015-
Val Verde TX-
234 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VAL VERDE COUNTY UNTIL
315 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake View, or near Del Rio, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Del Rio, Lake View, Amistad Village, Black Brush Point, Diablo East,
Cienegas Terrace, Long Point, Governors Landing, Val Verde Park, San
Pedro Canyon and Lake Ridge Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2951 10097 2928 10074 2927 10074 2925 10080
      2926 10081 2926 10084 2928 10087 2931 10089
      2933 10094 2935 10095 2935 10097 2937 10101
      2944 10106 2946 10106
TIME...MOT...LOC 1934Z 316DEG 18KT 2942 10097 

$$

PLATT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 19, 1:16 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 19, 1:16 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
116 PM CDT Wed May 19 2021

.AVIATION...
There are isolated showers and thunderstorms around DRT and one could
move across the airport over the next hour or two. Heavier showers
could drop visibility to IFR briefly. There are also some showers
around the San Antonio area, but it doesn't seem likely that any
will move over the terminals. Otherwise, ceilings should be VFR for
the rest of the afternoon. There is some chance for convection this
afternoon and evening, but they are very low. Ceilings in Austin and
San Antonio will drop to MVFR, and IFR in Austin, tonight. All
terminals will rebound to VFR by late morning Thursday.

&&

.PREV DISCUSSION... /ISSUED 300 AM CDT Wed May 19 2021/

SHORT TERM (Today through Thursday)...

Showers and thunderstorms continued to develop ahead of an upper
level short-wave that is rotating through the base of an upper level
trough lifting northeast out into the Plains. These will gradually
form into one or more clusters and move across South Central Texas.
Although the models are not in agreement on the timing and movement
of the clusters, expect they will move across our southern and
eastern areas this morning into afternoon. Unseasonably high
moisture levels (PWs of 1.3 to 1.8 inches) along with training of
cells keep the threat of heavy rains and flooding going. Thus, have
maintained the Flash Flood Watch. An additional 2 to 4 inches of
rain are possible in the Flash Flood Watch area with isolated totals
of near 6 inches possible. WPC has our southeastern areas in a
Moderate Risk of excessive rainfall with the remainder of our area
in a Slight to Marginal Risk. A few strong to severe storms are also
possible due MUCAPES of 2,000 to 3,000 J/kg, mid level lapse rates
of 7.5 to 8.5 C/km, and SFC-6km shear of 40 to 45. Isolated showers
and thunderstorms will develop over the Serranias del Burro and
along the dryline in western Texas this afternoon. Steering flow may
take them into our Rio Grande areas late this afternoon into early
evening. SPC has our entire area in a Marginal risk of severe
storms. All clusters move off to the east later this afternoon into
evening with most models ending the showers and thunderstorms except
for isolated to widely scattered activity tonight into Thursday as
the unseasonably moist airmass lingers. It's possible that the Flash
Flood Watch may be able to be cancelled early. For now, will keep
chance POPs for our eastern areas with a threat of moderate rains
which may be enough to produce rapid runoff due to saturated soils.

LONG TERM (Thursday Night through Tuesday)...

A bit of a tricky forecast in the long term as models are latching
onto a bit of an omega block for late week into the weekend. A large
upper level low will remain situated to our west over the Great
Basin, with a weak cutoff low working southward over deep south Texas
late Thursday night. The GFS/ECMWF/Canadian are all in fairly decent
agreement that this small cutoff low will meander over the
Brownsville area and eventually weaken while getting absorbed into
the large scale upper trough as it moves slowly east this weekend.
The NAM on the other hand wants to bring this circulation inland,
with widespread showers and thunderstorms on Friday. I'm not quite
ready to bite on this solution, as it remains the outlier among
model solutions. Still believe that scattered showers and
thunderstorms will develop on Friday afternoon and evening, with
locally heavy rainfall possible that could lead to flash flooding in
areas that have received significant rainfall in recent days over the
Coastal Plains.

The weekend into early next week will feature a strengthening upper
level ridge to our east over the southeastern CONUS, and a deepening
upper level trough over the western United States. A bit of a
blocking pattern will develop, similar to an Omega block, however,
the upper level troughing to the west should eventually win out by
early next week, and start to slide east and northeastward, helping
to push the ridge to the east and southeast and into the eastern Gulf
of Mexico. This will allow moisture to continue streaming in over
South-Central Texas, resulting in a continued active pattern, with
daily rounds of showers and storms possible, especially towards the
afternoon and evening hours. Rain chances will start to wane by
midweek as the upper level flow flattens out, but will keep slight
chances in play through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  81  68  81  70 /  40  30  30  50  30
Austin Bergstrom Intl Airport  65  81  68  81  69 /  50  30  30  60  30
New Braunfels Muni Airport     64  83  68  83  70 /  20  30  20  50  30
Burnet Muni Airport            63  80  67  80  68 /  30  20  20  40  30
Del Rio Intl Airport           65  88  71  89  71 /  10  10  -   -   10
Georgetown Muni Airport        65  80  68  80  69 /  50  20  30  50  30
Hondo Muni Airport             62  83  67  84  69 /  10  20  10  30  20
San Marcos Muni Airport        63  82  68  81  69 /  30  30  20  50  30
La Grange - Fayette Regional   67  82  71  82  71 /  50  40  30  70  30
San Antonio Intl Airport       64  82  69  81  70 /  20  20  20  40  30
Stinson Muni Airport           65  83  70  83  71 /  20  20  20  40  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-
Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-
Llano-Medina-Travis-Williamson-Wilson.

&&

Short-Term/Aviation...05
Long-Term...Oaks
Decision Support...Platt
Hazardous weather outlook, May 18, 9:02 PM CDT, 17 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
902 PM CDT Tue May 18 2021

TXZ171>173-183>194-202>209-217>225-228-200215-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
902 PM CDT Tue May 18 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Lingering flash flooding is possible into the overnight hours
across areas east of Interstate 35 that saw anywhere from 3 to 6
inches of rainfall Tuesday evening. A strong storm or two is
possible late tonight into early Wednesday morning.

A flash flood watch is also in effect for the eastern half of
South-Central Texas...or along and east of a line from Mountain
Home to Dilley. The heavy rain threat will greatly increase this
evening as storms organize out west and move through the region
late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of showers and thunderstorms are possible through
the week, especially Wednesday through Thursday. Thunderstorms
could be strong to severe at times, and there is a Marginal Risk
(Level 1 of 5) for severe storms Wednesday for most of South-
Central Texas.

A flash flood watch is in effect east of a Mountain Home to
Dilley line through 1 PM CDT Thursday. Daily rainfall amounts of
1 to 4 inches are possible, and portions of Central Texas could
end up with multiple day rainfall totals up to 10 inches. These
heavy rainfall totals will likely send some area rivers and
streams into minor or moderate flood stages.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and/or flash flooding
to the National Weather Service.

In the hours before

Special weather statement, May 19, 9:31 AM CDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
931 AM CDT Wed May 19 2021

TXZ204-219-220-191530-
Frio TX-Atascosa TX-Medina TX-
931 AM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEDINA...
NORTHEASTERN FRIO AND SOUTHWESTERN ATASCOSA COUNTIES UNTIL 1030 AM
CDT...

At 930 AM CDT, Doppler radar was tracking a strong thunderstorm near
Charlotte, moving northeast at 5 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Devine, Charlotte, Moore, Goldfinch, Bigfoot, Schattel, Iuka,
Dobrowolski, Amphion, Kyote, Rossville and Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2867 9847 2880 9884 2924 9913 2909 9862
TIME...MOT...LOC 1430Z 203DEG 6KT 2889 9875

MO
Special weather statement, May 19, 2:11 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
211 PM CDT Wed May 19 2021

TXZ184-192000-
Edwards TX-
211 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS COUNTY UNTIL 300
PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rocksprings. This storm was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rocksprings and Devil's Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3007 10036 3014 10029 3010 10009 2994 10022
TIME...MOT...LOC 1911Z 310DEG 3KT 3009 10027

PLATT
Special weather statement, May 19, 2:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
234 PM CDT Wed May 19 2021

TXZ183-192015-
Val Verde TX-
234 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VAL VERDE COUNTY UNTIL
315 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake View, or near Del Rio, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Del Rio, Lake View, Amistad Village, Black Brush Point, Diablo East,
Cienegas Terrace, Long Point, Governors Landing, Val Verde Park, San
Pedro Canyon and Lake Ridge Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2951 10097 2928 10074 2927 10074 2925 10080
      2926 10081 2926 10084 2928 10087 2931 10089
      2933 10094 2935 10095 2935 10097 2937 10101
      2944 10106 2946 10106
TIME...MOT...LOC 1934Z 316DEG 18KT 2942 10097

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:13 PM CDTTornado WarningEWXFayette32 min
May 18, 7:25 PM CDTTornado WarningEWXLavaca20 min
May 18, 7:42 PM CDTSpecial Weather StatementEWXLavaca48 min
May 18, 7:53 PM CDTFlash Flood Warning Considerable damage threatEWXFayette, Lavaca4 hr
May 18, 8:23 PM CDTFlash Flood Warning Considerable damage threatEWXDeWitt, Gonzales, Lavaca4 hr
May 19, 1:00 AM CDTSpecial Weather StatementEWXMaverick45 min
May 19, 1:15 AM CDTSpecial Weather StatementEWXAtascosa45 min
May 19, 1:56 AM CDTAreal Flood AdvisoryEWXAtascosa, Karnes, Wilson2 hr
May 19, 2:00 AM CDTSpecial Weather StatementEWXDeWitt, Karnes, Wilson45 min
May 19, 2:39 AM CDTFlash Flood Warning Considerable damage threatEWXCaldwell, DeWitt, Fayette, Gonzales, Guadalupe, Karnes and 2 more3 hr
May 19, 2:48 AM CDTSpecial Weather StatementEWXGonzales, Lavaca42 min
May 19, 3:34 AM CDTSpecial Weather StatementEWXFayette41 min
May 19, 4:29 AM CDTSpecial Weather StatementEWXLee16 min
May 19, 5:49 AM CDTSpecial Weather StatementEWXAtascosa41 min
May 19, 6:08 AM CDTSpecial Weather StatementEWXKarnes52 min
May 19, 6:33 AM CDTFlash Flood Warning Considerable damage threatEWXAtascosa, Frio3 hr
May 19, 6:41 AM CDTSpecial Weather StatementEWXDimmit49 min
May 19, 7:58 AM CDTFlash Flood Warning Considerable damage threatEWXAtascosa, Karnes, Wilson3 hr
May 19, 9:31 AM CDTSpecial Weather StatementEWXAtascosa59 min
May 19, 1:29 PM CDTAreal Flood AdvisoryEWXEdwards3 hr
May 19, 1:39 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde2 hr
May 19, 2:11 PM CDTSpecial Weather StatementEWXEdwards49 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.